Official: Army football player hospitalized after 6 overdose
By MICHAEL HILL and TERRY SPENCER
FORT LAUDERDALE, Fla. (AP) The U.S. Military Academy and fire-rescue officials said Friday that at least two of the school's cadets, including a football player, were involved in a situation in which six people overdosed on fentanyl-laced cocaine at a Florida vacation home during Spring Break.
Two of the six were in critical condition, rescue and emergency officials said. A West Point official told The Associated Press that one of the cadets who was hospitalized is an Army football player. The official said another football player at the house was not hospitalized. The official had no further information and could not give the sickened player's condition. No names have been released. The official spoke on condition of anonymity, citing the ongoing investigation.
The New York academy's public affairs office released a statement Friday afternoon saying its officials are "aware of the situation involving West Point cadets, which occurred Thursday night in the community of Wilton Manors."
It added, "no other details are available at this time." The South Florida Sun Sentinel first reported that some victims were West Point cadets.
Fort Lauderdale Fire-Rescue Battalion Chief Steve Gollan told The AP on Friday afternoon that two critically ill victims were on ventilators. Two other victims were in stable condition, one was in good condition and one was released.
Gollan said earlier that after two victims collapsed Thursday, two others became ill while trying to give them CPR from the residue on their bodies. When paramedics arrived, six people at the home needed treatment. He said the opioid-overdose-reversing drug naloxone was administered. Neighbors told local media the home is a vacation home that is often rented out.
Fentanyl is an unpredictable and powerful synthetic painkiller blamed for driving an increase in fatal drug overdoses. It's 50 to 100 times stronger than morphine and used to treat severe pain, the U.S. Centers for Disease Control and Prevention says. It also slows a person's breathing and heart rate.
Gollan said that in the 70 days since Jan. 1, his department has responded to 215 suspected opioid overdoses; almost all of them involved fentanyl. He did not know how many of those died, but said it is a two-year trend that started when the coronavirus pandemic began and has not abated.
The Broward County sheriff's office said its detectives are investigating along with Wilton Manors police. A spokesman said no further details could be released because of the ongoing investigation.
Hill reported from Albany, New York.
Updated March 11, 2022